Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Phoenix, AZ

March 5, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Mar 5, 2005, 2:16 PM MST for Maricopa County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2005, 2:16 PM MST (21:16 UTC)
Expired
Mar 5, 2005, 3:15 PM MST
In force
59 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 107 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 052122
SVRPSR
AZC013-052215-
/O.NEW.KPSR.SV.W.0008.050305T2116Z-050305T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
216 PM MST SAT MAR 5 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF GILA BEND

* UNTIL 315 PM MST

* AT 208 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTH OF GILA BEND...AND MOVING
  NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  INTERSTATE 8 AND STATE ROUTE 85 AND COTTON CENTER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3266 11293 3271 11233 3330 11237 3332 11310

$$

SIPPLE
1 follow-up statement
000 
WWUS55 KPSR 052150
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
246 PM MST SAT MAR 5 2005

AZC013-052215-
/O.CON.KPSR.SV.W.0008.000000T0000Z-050305T2215Z/
MARICOPA AZ-
246 PM MST SAT MAR 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM MST FOR WEST 
CENTRAL MARICOPA COUNTY...

AT 238 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 11 MILES SOUTH OF GILA BEND...MOVING NORTHWEST
AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTON 
CENTER...AND ALONG INTERSTATE 8 NEAR GILA BEND.

LAT...LON 3266 11293 3271 11233 3330 11237 3332 11310

$$

SIPPLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:35 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 5, 9:35 AM MST, 4 hours 41 minutes before
AZZ020>028-CAZ030>033-052245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
935 AM MST SAT MAR 5 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
LOW PRESSURE ALOFT WILL TAKE UP RESIDENCE OVER NORTHWEST MEXICO THIS
WEEKEND. THE SYSTEM WILL CONTAIN ENOUGH MOISTURE TO GIVE A CHANCE
OF SHOWERS AND AFTERNOON THUNDERSTORMS ACROSS THE DESERT SOUTHWEST
INTO SUNDAY. BY MONDAY...THE UPPER LOW WILL MOVE AWAY FROM THE
AREA...AND BE REPLACED BY HIGHER PRESSURE ALOFT. THIS WILL RESULT IN
MOSTLY SUNNY AND WARMER WEATHER ALL OF NEXT WEEK.

&&

.DISCUSSION...
WE ARE LOOKING FOR A VERY ACTIVE WEATHER DAY ACROSS ALL OF THE SOUTH
CENTRAL ARIZONA DESERTS AND MOUNTAINS. THE UPPER LOW CENTER (A
CUTOFF LOW) WAS LOCATED JUST SOUTHWEST OF YUMA AT 12Z. AS THE UPPER
LOW SLOWLY TRACKS EASTWARD TODAY...NEARLY PARALLEL TO THE
ARIZONA/MEXICAN BORDER...SOUTH CENTRAL AZ BECOMES DYNAMICALLY
UNSTABLE. WAVES OF INSTABILITY WITH VORTICITY LOBES ARE FORECAST TO
ROTATE FROM SOUTHWEST TO NORTHEAST ACROSS SOUTH CENTRAL AZ INTO THE
EVENING HOURS. PLOT DATA SHOWED THE DEEPEST 850/700 MB MOISTURE
PROFILES WERE LOCATED ACROSS THE SOUTHWEST HALF OF ARIZONA THIS
MORNING...AND EXPECTED TO SPREAD EAST AND NORTH WITH THE LOW CENTER.
PLENTIFUL MOISTURE COMBINED WITH INCREASING DYNAMICS PORTEND A
CONVECTIVELY ACTIVE DAY. MODELED SOUNDINGS SHOW MOST CONVECTIVE
INSTABILITY IS IN THE MOUNTAINS EAST AND SOUTHEAST OF PHOENIX.
SOUTHEASTERLY MID LEVEL STEERING CURRENTS SHOULD MOVE CONVECTION OFF
THE MOUNTAINS INTO THE DESERTS WHERE OUTFLOWS WILL REGENERATE
ADDITIONAL CONVECTION AND GUSTY WINDS. HAIL IS ALSO A POSSIBILITY AS
MORNING VAD WIND PROFILES SHOW WEAK HELICITY IN THE LOWEST 6 THSD
FT.

THE UPPER LOW CENTER SHIFTS INTO PARTS OF SOUTH CENTRAL AZ ON
SUNDAY...JUST SOUTH OF PHOENIX...WHERE INSTABILITY SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE THE UNSETTLED CONDITIONS INTO SUNDAY
EVENING.

THE UPPER LOW CENTER EVOLVES INTO A POSITIVE TILT TROF AS IT MOVES
INTO FAR SOUTHEAST AZ BY EARLY MONDAY MORNING...BRINGING AN END TO
THE UNSETTLED REGIME. LARGE SCALE ANTICYCLONIC FLOW MOVES INTO THE
STATE MONDAY AND TUESDAY FOR MOSTLY SUNNY CONDITIONS.

WILL OPT TO UPDATE FORECASTS ON THE SOUTH CENTRAL DESERTS TO BROAD
BRUSH FOR A CHANCE OF SHOWERS AND THUNDERSTORMS ALL DAY. WILL ALSO
ISSUE A HAZARDOUS WEATHER OUTLOOK FOR CONVECTIVE HAZARDS IN
SOUTHWEST AND SOUTH CENTRAL AZ THROUGH 10 PM.
&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VASQUEZ
Hazardous weather outlook, Mar 5, 9:31 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
931 AM MST SAT MAR 5 2005

AZZ021>028-060416-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
931 AM MST SAT MAR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST AND SOUTH CENTRAL
ARIZONA DESERTS AND MOUNTAINS...INCLUDING THE GREATER PHOENIX AREA.

.DAY ONE...TODAY
A PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO SOUTHERN ARIZONA TODAY.
THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON AND
EVENING FOR THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL BE MOVING
SOUTH TO NORTH...AND CAPABLE OF PRODUCING STRONG WINDS TO 45 MPH...
HAIL...DENSE BLOWING DUST...AND FREQUENT LIGHTNING. THUNDERSTORM
ACTIVITY WILL SLOWLY DIMINISH AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PACIFIC LOW PRESSURE SYSTEM WILL SLOWLY MOVE EAST...INTO
SOUTHEAST ARIZONA BY LATE SUNDAY. UNSETTLED WEATHER WILL CONTINUE
SUNDAY ACROSS MOST OF SOUTHWEST AND SOUTH CENTRAL ARIZONA...MAINLY IN
THE FORM OF SHOWERS AND ISOLATED THUNDERSTORMS.

CLEAR WEATHER IS EXPECTED MONDAY THROUGH FRIDAY AS HIGH PRESSURE
REBUILDS OVER THE AREA.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:13 PM MSTSevere Thunderstorm WarningPSRMaricopa62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.